Dr. Eisner Answers Your IBD Questions: What is a fistula?

Todd Eisner Health Guide
  • My Crohn's disease has been in remission for quite some time. Lately however, despite having normal bowel movements, I have noticed a small opening on by abdomen, not too far from my belly button. At times, I think some stool comes out of the hole. What can this be?


    While it is good that your Crohn's disease has been under control, and that you have not been having diarrhea, you need to see a gastroenterologist immediately. It sounds like you probably have a fistula. A fistula is essentially an abnormal connnection between two body cavities, or a body cavity and the skin. In your case, it sounds like you have a connection between your intestines and skin. It can occur as a result of prior surgery, active inflammation or an abscess (a collection of pus). While the only symptom might be drainage of stool through the opening in your skin, other symptoms can include abdominal pain, fever, itching and weakness. Most likely your doctor will start with a CT scan to see what is causing the drainage. If an abscess is found, it will need to be treated with antibiotics, drainage and sometimes surgery. Once the infection is treated, other tests will need to be done to assess activity of your Crohn's disease. Theses might include colonoscopy, small bowel x-ray, and a fistulagram, where contrast is inserted in the hole in your skin and an X-ray is taken to see where the hole is connected. While in the past, fistulas would not close without surgery, biologic agents such as Remicade and Humira have been found to close fistulas. It is important to make sure that infection is treated prior to starting these agents, but once started, closure rates of fistulas are excellent. Make an appointment with your gastroenterologist so that the matter can be diagnosed and treated.

    Add This Infographic to Your Website or Blog With This Code:

     

    I have been suffering from ulcerative colitis and find it very hard to take so many pills a day. A friend of mine told me about a new drug called Gaizo that I might be able to take less often. Is this true?

     

    A July article in Medical News Today discusses Gaizo, a reformulation of the active ingredient 5-ASA in currently available drugs. Compared with other formulations of 5-ASA (Asacol, Pentasa, Colazol) in which only 70% of the active ingredient is released in the colon, 99% of the active ingredient is released in the colon in patients taking Gaizo. Researchers at NewYork-Presbyterian Hospital/Weill Cornell Medical Center found that the greatest benefit is the lower pill burden with Gaizo. Currently patients must take three to four pills up to four times a day to get significant levels of drug in colon and therefore a response. With Gaizo, it was only necessary to take pills twice a day. This will hopefully increase the compliance of patients, especially younger patients, which make up a larger percentage of colitis patients. While Gaizo is not currently available outside of trials, another drug, Lialda is. Lialda is currently the only approved once daily drug for ulcerative colitis. You should check with your physician to see if you would be a good candidate.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    I had thought that my Crohn's disease was under control. My last colonoscopy and small bowel x-ray were normal. I was recently diagnosed with diabetes, but have been treating that with diet. I have not started any new medications. Since being diagnosed with diabetes, I have had terrible diarrhea. Any ideas?

     

    While certainly the stress of an new diagnosis of diabetes can worsen Crohn's disease and cause diarrhea, other explanations need to be sought. Oral medications to treat diabetes can cause diarrhea, but you say you have not taken any. Antibiotics can cause diarrhea, and if you have taken any, stool cultures should be checked for clostridia dificile. The most common cause of diarrhea however, in patients recently starting a diet, especially one that is sugar free, is the ingestion of sugar free sweeteners. These are commonly found in gum, cookies, chocolates and other candies sold as desserts that patients with diabetes can take. They usually contain sorbitol, or other sugar alcohols, that have a laxative effect. In addition to diarrhea, they usually cause abdominal bloating and gas, when taken in excess. While 1-2 servings a day of products containg sugar alcohols will probably be okay, make sure that you do not take more than that. If the diarrhea persists when you cut down the intake of sugar alcohols, see your doctor.

     

    Read more of Dr. Eisner's answers to your IBD questions:

    Dr. Eisner answers your IBD Questions: Steriods and Antibiotics

    Can Bacterial Infections be Confused for Crohn's Disease?

    Common Ulcerative Colitis Questions Answered

Published On: August 18, 2008